Discussions that mention paxil

Men's Health board


I would never have thought flavored sparkling water would be the
most likely candidate for causing me to have trouble with standard
dosages of almost every prescription I've used in the last 10 years.
But that's what I found. I missed my doctor's appointment Friday
because my wife wrote down the wrong time ... but over the weekend
my research and rereading of about 500 pages of journal articles
yielded the following memo to my new doctor (who wants me to stop
Androgel for 6 weeks so he can retest T, free T, FSH and LH):

The time has come for me to put together what I've learned in the
last few weeks about what happened to me on Lescol. Prior to
beginning Lescol, I was a frequent exerciser whose typical ride was
10-11 miles around the Flatwoods loop and back home on a road bike
at an average of 17.5 mph. I would also run and rollerblade.

Dr. X (my primary) found that I needed Lescol, and I began using it
in early 2003. I was not able to run or bike as I had before. During
this period though, my wife was also having difficulties keeping up
any sort of program, as she had miscarriages in early and mid-2003.
The earliest symptom of a problem with Lescol (other than low libido
and lack of desire to exercise) was fullness under the ribcage on
the right side, progressing to discomfort when any weight (such a
sleeping spouse's arm) was place on it.

Probably sometime after the midpoint of 2003, I had several
instances of gastrointestinal disturbance culminating each time in
passing black pigment stones. Having seen them before in the past at
least once (I believe associated with erythromycin, perhaps also
nefazodone or paxil, neither of which I tolerated well [jaw
clenching, etc.]), they caused concern but not consternation, and
were not even mentioned to my wife. I believe it is likely some of
these instances were associated with orange juice consumption and
one with clarithromycin use. I believe the incident in the dim past
was probably also associated with LaCroix water (more on this
below), also possibly orange juice. Each more recent incident
prompted me to temporarily cease compliance with the Lescol regimen.

It is my hypothesis that at least one flavor of citrus LaCroix water
contains furanocoumarins (perhaps only in trace amounts, however my
consumption has been prodigious in the past—I drank it like water
because it is water) by virtue of the use of natural lemon or lime
flavoring derived from peel or from one or more "botanicals"
included in the flavoring formula (perhaps even epoxybergottamin, an
extraordinarily active mechanical inhibitor of CYP3A4 present in
high concentrations in grapefruit oil [used for flavoring] and
believed to be broken down by citric acid, which I believe is not
present in the sparkling water). CYP3A4 would thus be inhibited
(perhaps to 100% in the gut, but also in the liver). A study
indicates that with ordinary CYP3A4 metabolism, the first-pass
pharmacokinetics of fluvastatin indicate saturability; with
diminished metabolism of the drug, the threshold dose for saturation
would be lower regardless of the predominance of the CYP2C9 receptor
(bergamottin has been shown to inhibit CYP2C9, however I do not know
what conditions are necessary to convert epoxybergamottin to
bergamottin, or which ones can remain in the liver).

In December 2003 and January 2004 I believe I did not take Lescol.
In mid-February '04, I again began taking Lescol while continuing to
habitually consuming orange juice at breakfast. By the end of the
month, I had an attack of gallstones/pancreatitis what-have-you.
High dosages of Lescol have been shown to cause gallbladder damage
(inflammation with mucosal hyperplasia) in beagle dogs and "mild
gallbladder changes" in rhesus monkeys. Orange juice
polymethoxylated flavones are said to be an inhibitor of P-
glycoprotein, but not CMY3A4.

I postulate that while hepatic buildup of the furanocoumarins from
the flavored sparkling water (long-term consumption has been found
to do this in rats) resulted in a hepatic buildup of fluvastatin
and/or its metabolites, the action of flavones in one case and
clarithromycin in another were necessary to inhibit P-glycoprotein
and thus potentiate the bioavailability of the stored drug (or
inhibit renal excretion of a significant metabolite) and result in
an acute gastrointestinal attack and perhaps entry of an otherwise
harmless metabolite into muscle and CNS cells.

Another product could be involved, Hansen's Energy Drink. My
consumption of it was limited to times when I exercised. Typically I
would consume one prior to a ride. I bought it by the case at Sam's
club, and I remember one case that sat in the garage a long time
without much of a dent being put in it. I believe this was during
2003. Nonetheless because it is citrus-flavored I mention it here.

Although fluvastatin would seem an unlikely candidate for the
grapefruit juice effect, I believe its relatively benign safety
profile is the reason that I am still here to write this. It has
three pathways to metabolization, and its metabolites are not
believed to enter muscle cells. In short, when things go wrong with
fluvastatin, the results are not as disastrous as with other
statins, which could account for the fact that at a sustained 80-mg
dose, fluvastatin is more likely to result in elevated ALT
transaminase levels—users are simply less likely to be able to
sustain 80-mg dosing with other statins.

Regardless of the exact mechanisms involved, I believe the potential
to learn more about the effect of occult furanocoumarins as
components of common food and beverage ingredients warrants further
investigation. So long as such interactions are misleadingly-labeled
the "grapefruit juice effect", it is probable that many people will
be unknowingly affected by habitual (over?) consumption of items
containing furanocoumarins, perhaps such everyday items as lemon
pepper, flavorings used in baked goods, pastries, frozen treats,
savory snacks and potentially even cocktail mixers.

Meanwhile, in my own individual case, I believe we can look to
either long-term overdosage or episodes of acute toxicity from
Lescol or one of its metabolites (or to the single episode of
toxicity from clarithromycin) as the reason that hypogonadism has
not spontaneously reversed on withdrawal of the Lescol.